Pin It

Blog

Home/Family Health/Side Effects of Medications Can Be Dangerous to Children

Side Effects of Medications Can Be Dangerous to Children

Kids Drugs

original link: www.healthnews.com
Article by Drucilla Dyess

Although side effects of commonly used medications are often mild and temporary, many can be harmful to children. Over the period of a decade, medication side effects alone sent over half a million American children to outpatient clinics and emergency rooms annually.

The disturbing statistics come from a group of researchers at Children’s Hospital in Boston. Their study found that between the years 1995 and 2005, a total of 585,922 incidents of adverse drug events occurred annually among children 18 years and younger. Although most of these children received treatment at outpatient clinics, 22 percent resulted in a visit to a hospital emergency room. The findings were recently published in the journal Pediatrics.

The study analyzed data from the National Center for Health Statistics and found that as many as 13 outpatient visits per 1,000 children occur due to drug-related adverse events; an indication that medication complications are common in pediatric care. The greatest risk of medication side effects was discovered to be among children ages four and younger, accounting for approximately 43 percent of all events. The second highest risk was found to be among teens between the ages of 15 and 18 at a total of 23 percent.

Of all medicine related complications among children, skin-related disorders, including rashes, were revealed to be the most common at a total of 45 percent, while gastrointestinal complications accounted for more than 16 percent. Over half of children (52 percent) who suffered adverse events, were found to have experienced symptoms of allergic reaction to a medication.

In 27.5 percent of incidents, adverse drug events were linked to the use of antibiotics such as penicillin. Among children under the age of 4, nearly 40 percent of the adverse drug events leading to hospital or clinic visits involved the use of antibiotics. Allergies to antibiotics are often discovered when a young child obtains a first dose. In addition, there is a higher risk of errors in medication dosing among younger children.

Among older children, the most likely culprits were found to be neurologic and psychotropic medications that accounted for slightly more than six percent of adverse events, while hormones were the cause of six percent. This is likely due to increased use of antidepressants and attention deficit hyperactivity disorder (ADHD) meds among teens for emotional and behavioral disorders, as well as the use of birth control among teen girls.

The study authors urged doctors to be more vigilant in helping to curtail potential medication-related adverse events in children and provide parents of children being treated with information regarding possible drug interactions. In a news release, study leader Dr. Florence Bourgeois of Children’s division of emergency medicine said, “One approach to reducing adverse events is to ensure that clinicians have ready access to complete information on the adverse effects and comparative effectiveness of medications. This information should derive from data on the real-world use of the drugs, not just from the package inserts.”

It is important for parents to understand that in most cases the benefits of treatment with medication outweigh the risks. Based on previous research, only about 1 percent of children treated on an outpatient basis suffer from drug related adverse events. However, remaining watchful and being aware of potential problems is key. After all, an ounce of prevention is worth a pound of cure.

Written by

The author didnt add any Information to his profile yet

Leave a Comment

3 + 6 =